Meningitis Outbreak Traced to Steroid Injections

CDC calls for patients who received spinal injections of methylprednisolone to contact their doctors.

Arthritis Today—October 8, 2012

Across the country, certain batches of a steroid injection given to relieve back pain have sparked an outbreak of meningitis – a potentially deadly infection that causes inflammation of the membranes that cover the brain and spinal cord.

Three lots of the drug methylprednisolone acetate – which doctors inject directly into the spine to help manage chronic back pain, pain caused by degenerative arthritis and sometimes nerve pain – was contaminated by a fungus.

As of mid-afternoon on Oct. 8, eight people died and 105 people in at least nine states were infected with fungal meningitis, a form that is not contagious. Thousands of patients could be affected in the 23 states where the vials were shipped.

The Centers for Disease Control and Prevention, or CDC, is advising people to call their doctor if they have received an epidural steroid injection since July, and are now experiencing fever, headache or they feel worse than normal, with a stiff neck, nausea, light sensitivity, slurred speech or weakness or numbness anywhere in their body.

Patients who aren’t sure about any new symptoms they’re experiencing should call their doctor. Hospital for Special Surgery in New York City does not use methylprednisolone acetate or New England Compounding Center for any spinal injection procedures. But Seth Waldman, MD, director of the hospital’s division of pain management, says its phones are still ringing.

“Every person we deal with here has called the office to check, and it’s the right thing to do,” Dr. Waldman says. “Everyone should call if they got an injection to find out what medication they were injected with. It’s important everyone make sure they weren’t injected with the recalled medication or medication from the recalled lots.”

The CDC recommends not using any medications from the New England Compounding Center until more is known about what prompted this outbreak. Dr. Waldman says that’s another reason to check in with your doctor right now.

But you don’t need to worry about steroid injections in general when they are administered properly, because these sorts of complications are highly unusual, the CDC and many doctors say.

To see a list of the 75 facilities that received the contaminated injections, visit the CDC website.

Read the full story arthritistoday.com.

^ Back to Top
Request an Appointment